All Children's Hospital Logo

Health Information

Search Health Information   

Managing Alopecia

What causes alopecia?

Alopecia, or hair loss, is a very common side effect of most forms of chemotherapy. Hair loss occurs as a result of the chemotherapy agents penetrating the hair follicle, causing the hair shaft to break at the root. Hair is lost not only from the head, but eyebrows, eyelashes, facial, and pubic hair is also lost. Depending on the age and sex of the child, this can be a very distressing side effect of chemotherapy. Younger children may not be bothered by hair loss, but the school-age child and teenager may be devastated.

When does alopecia occur?

Hair loss usually occurs one to three weeks into treatment, depending on the specific agents being given. Once the hair begins to fall out, it will continue to be lost in large clumps. The child may be bald within a few days.

Will my child's hair return?

Hair usually begins to grow about six weeks after completion of treatment. The hair may look different when it returns. The color or texture may be different than before treatment began.

Managing hair loss:

There are several things you can do for your child when he/she is losing his/her hair. Younger children may not want to fuss with a wig or hats, while the more appearance-conscious child may want to consider these alternatives:

Click here to view the
Online Resources of Oncology


Additional Info

Pocket Doc Mobile App
Maps and Locations (Mobile)
Programs & Services
Employment
For Health Professionals
For Patients & Families
Contact Us
Find a Doctor
News
CME

All Children's Hospital
501 6th Ave South
St. Petersburg, FL 33701
(727) 898-7451
(800) 456-4543

Use Normal Template
© 2014 All Children's Hospital - All Rights Reserved